Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS Aberdeen, SD

July 19, 2001Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 19, 2001, 8:15 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 8:15 PM MDT (02:15 UTC)
Expired
Jul 19, 2001, 9:00 PM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:20 PM MDTThunderstorm Wind 52 MBear Creek, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 200216
SVRABR

SDC031-041-200300-
/NEW.KABR.SV.W.0197.200215-200300/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
815 PM MDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  NORTHERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 900 PM MDT

* AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 26 MILES SOUTH OF BULLHEAD...OR ABOUT 30 MILES
  NORTH OF EAGLE BUTTE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIRESTEEL THROUGH 825 PM MDT
  BULLHEAD AROUND 855 PM MDT

THE PUBLIC REPORTED QUARTER SIZE HAIL IN FIRESTEEL AT 810 PM MDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4547 10141 4539 10118 4573 10088 4583 10115

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:40 PM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 2:40 PM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT THU JUL 19 2001

LOOKS LIKE ANOTHER INTERESTING NIGHT ON TAP.  FOCUS FOR THIS PACKAGE
IS CONVECTION CHANCES AND EXTENT TONIGHT.  MODELS HAVING SOME
TROUBLE RESOLVING DETAILS.  SEVERAL THINGS ARE GIVEN...UPPER RIDGE
AXIS CURRENTLY OVER CENTRAL SOUTH DAKOTA.  MINOR WAVES ARE RIDING
THE WEST SIDE OF THIS FLOW.  WATER VAPOR SHOWS MINOR DISTURBANCE
CURRENTLY OVER WESTERN SOUTH DAKOTA.  VISIBLE SATELLITE SHOWING
CLOUDS FORMING IN THIS AREA.  THIS AREA HAS BOUNDARY LAYER LIFTED
INDEX VALUES OF -8.  CAPE VALUES ARE GREATER THAN 3K J/KG.
DEWPOINTS ARE NOT AS HIGH AS YESTERDAY BUT STILL IN THE 70S F.  LOW
LEVEL JET GETS ORGANIZED LATER TONIGHT AND FEEDS LIKELY AREA OF
CONVECTION.  WITH THUNDERSTORMS STARTING NOW IN THE WEST PART OF THE
AREA EXPECT STORMS TO CONTINUE THIS EVENING.  AGREE WITH SPC
DISCUSSION ABOUT STORMS LIKELY FORMING MCS THAT WILL FOLLOW THE
RIDGE TONIGHT.  WILL PUT IN ANOTHER CHANCE OF STORMS SATURDAY NIGHT
AS ANOTHER MID LEVEL WAVE MOVES OVER THE AREA.

.EXTENDED DISCUSSION...
THE STRONG UPPER RIDGE THAT HAS PLAGUED THE REGION WILL CONTINUE TO
DO SO THROUGH THE EXTENDED PERIOD. H5 HEIGHTS LOWER SOME ON THE
NORTH SIDE OF THE RIDGE DURING THE MID PART OF THE WEEK AS A SERIES
OF SHORTWAVES RIDES OVER THE RIDGE AND ACROSS THE NORTHERN PLAINS.
AT THIS TIME...IT APPEARS THE STRONGEST WAVES WILL TRACK THROUGH ON
TUESDAY AND WEDNESDAY...AT THE SAME TIME THAT A STATIONARY FRONT
SETS UP ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA. HIGH
PRESSURE MOVES INTO 4THE AREA FOR THE LATTER PART OF THE WEEK. WILL
SEE SOME SLIGHT MODERATING TO THE TEMPS AS THE UPPER RIDGE DAMPENS
SOME...BUT EXPECT TEMPS TO STILL REMAIN NEAR OR ABOVE NORMAL.

.ABR...NONE.

KEEFE/PARKIN

In the hours before

Local storm report, Jul 19, 4:37 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
537 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    4.5 NE TOLSTOY            SD   TORNADO
07/18/01   EDMUNDS                        TORNADO DAMAGED A HOUSE
                                          AND SEVERAL OUTBUILDINGS

0910 PM    5 NW ONAKA                SD   TORNADO
07/18/01   FAULK                          REPORTED BY  PUBLIC

0855 PM    5 E HOVEN                 SD   TORNADO
07/18/01   POTTER

0903 PM    5 E HOVEN                 SD   2.75 INCH HAIL
07/18/01   POTTER                         IN EXTREME NE CORNER OF
                                          COUNTY

0915 PM    13 NW LOYALTON            SD   1.00 INCH HAIL
07/18/01   EDMUNDS

0919 PM    4 NW ONAKA                SD   TORNADO
07/18/01   FAULK

0915 PM    4 NE TOLSTOY              SD   1.75 INCH HAIL
07/18/01   POTTER

1030 PM    13 S BOWDLE               SD   1.00 INCH HAIL
07/18/01   EDMUNDS

1030 PM    4 NW ONAKA                SD   FLOOD
07/18/01   FAULK                          FLOODING OF COUNTY ROADS

1154 PM    KELDRON                   SD   60 MPH TSTM WIND GUST
07/18/01   CORSON

0150 AM    9W MOUND CITY             SD   60 MPH TSTM WIND GUST
07/19/01   CAMPBELL

1207 AM    3 SW MCINTOSH             SD   1.00 INCH HAIL
07/19/01   CORSON

1207 AM    3 SW MCINTOSH             SD   58 MPH TSTM WIND GUST
07/19/01   CORSON

0230 AM    10 NE MOUND CITY          SD   60 MPH TSTM WIND GUST
07/19/01   CAMPBELL

0335 AM    7 E LEOLA                 SD   60-70 MPH TSTM WIND GUST
07/19/01   MCPHERSON

0457 AM    REDFIELD                  SD   1.00 INCH HAIL
07/19/01   SPINK                          IN AND AROUND TOWN

1215 AM    1 SW MCINTOSH             SD   75 MPH TSTM WIND GUST
07/19/01   CORSON                         REPORTED BY SPOTTER

1235 AM    MCLAUGHLIN                SD   70 MPH TSTM WIND GUST
07/19/01   CORSON                         LAW ENFORCEMENT REPORTED
                                          SMALL TREES DOWN

1235 AM    MCLAUGHLIN                SD   1.00 INCH HAIL
07/19/01   CORSON                         LAW ENFORCEMENT REPORTED
                                          MOST WINDOWS OUT IN TOWN
                                          AND CARS

GS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:21 PM MDTFlash Flood WarningABREdmunds4 hr
Jul 19, 6:31 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk59 min
Jul 19, 7:42 PM MDTSevere Thunderstorm WarningABRDewey33 min
Jul 19, 8:49 PM MDTSevere Thunderstorm WarningABRCorson56 min
Jul 19, 10:32 PM MDTSevere Thunderstorm WarningABREdmunds28 min
Jul 19, 11:13 PM MDTSevere Thunderstorm WarningABRDewey62 min
Jul 20, 1:52 AM MDTSevere Thunderstorm WarningABRCorson23 min
Jul 20, 2:55 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth50 min
Jul 20, 3:20 AM MDTSevere Thunderstorm WarningABRMarshall, Roberts55 min
Jul 20, 3:40 AM MDTSevere Thunderstorm WarningABRCampbell, Walworth50 min
Jul 20, 3:57 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson48 min
Jul 20, 4:07 AM MDTSevere Thunderstorm WarningABRRoberts38 min
Jul 20, 4:39 AM MDTSevere Thunderstorm WarningABRFaulk51 min
Jul 20, 4:45 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jul 20, 5:22 AM MDTSevere Thunderstorm WarningABRBrown38 min
Jul 20, 5:59 AM MDTSevere Thunderstorm WarningABRBrown46 min
Jul 20, 6:03 AM MDTSevere Thunderstorm WarningABRHand, Spink27 min
Jul 20, 6:34 AM MDTSevere Thunderstorm WarningABRHand11 min
Jul 20, 6:37 AM MDTSevere Thunderstorm WarningABRDay, Marshall38 min
Jul 20, 7:03 AM MDTSevere Thunderstorm WarningABRSpink27 min
Jul 20, 8:36 AM MDTSevere Thunderstorm WarningABRClark, Codington39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.